Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 173, NWS Kansas City, MO

June 27, 2002Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 27, 2002, 7:31 PM CDT for Linn County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2002, 7:31 PM CDT (00:31 UTC)
Expired
Jun 27, 2002, 8:30 PM CDT
In force
59 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2375 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2375 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 280031
SVRMCI
KSC107-280130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND  
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 
  MILES NORTH OF LA CYGNE...OR 15 MILES SOUTH OF PAOLA...AND MOVING 
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LA CYGNE BY 735 PM CDT
   TRADING POST BY 800 PM CDT
   PLEASANTON BY 825 PM CDT
   MOUND CITY KS BY 830 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3808 9463 3810 9494 3839 9488 3839 9465

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 27, 2:30 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT THU JUN 27 2002

NOT A LOT OF CHANGE TO GOING FCST.  WEAK COLD FRONT STILL SINKING
SOUTH...WITH TSRA CURRENTLY FIRING JUST EAST OF CWA ALONG I70. WITH
INSTABILITY AXIS ALONG THE FRONT...AND ALSO IN AREA AROUND
SOUTHEASTERN KS. SINCE THERE IS NO CAP AND CU ALREADY FORMING...HAVE
GONE AHEAD AND EXTENDED POPS INTO THE EVENING FOR SOUTHERN TIER OF
ZONES. FRONT WILL CONTINUE TO SINK SOUTH...WHICH WILL REMOVE THE
OBVIOUS FOCUS FOR TSRA FROM CWA. ON FRI/SAT...THE ETA SHOWS SOME
THETA/E ADV IN ERN CWA.  AND BOTH AVN/ETA SHOW MOISTURE AT H8 AND
INCREASING DPTS.  THERE IS A WEAK UPPER LEVEL RIDGE...BUT SEVERAL
WEAK IMPULSES WANDERING THROUGH IT.  FOR NOW...WILL EXPECT TO SEE
PLENTIFUL DIURNAL CU...AND WILL LEAVE OUT TSRA CHCS.  H8 TEMPS
REMAIN IN THE +18-20 C RANGE...AND HIGHS/LOWS SHOULD BE UPPER
80S/AROUND 90...UPPER 60S/AROUND 70.

LVQ

--------------------------------------------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT THU JUN 27 2002

ONLY CONCERN NEXT FEW DAYS IS THREAT OF THUNDERSTORMS THIS
AFTERNOON. TOUGH TO LOCATE EXACT POSITION OF WEAK COLD FRONT...BUT
BELIEVE THAT IT IS LOCATED FROM JUST NORTH OF KIRKSVILLE TO NEAR ST.
JOSEPH. LATEST MOISTURE IMAGERY ALONG WITH PROFILERS ALSO INDICATE
VERY WEAK SHORTWAVE ACROSS NORTHERN IOWA INTO NORTHEAST
NEBRASKA...MOVING SOUTH. ETA SLOWEST IN MOVING FRONT THROUGH THE
COUNTY WARNING AREA AND HAS IT SITTING ALONG THE INTERSTATE 70
CORRIDOR AT 18Z. AVN AND NGM HAVE FRONT ABOUT 50 MILES FURTHUR SOUTH AT
18Z. BASED UPON LATEST POSITION...BELIEVE FRONT WILL BE A LITTLE
SOUTH OF INTERSTATE 70...A COMPRIMISE BETWEEN MODELS. WITH NO CAP IN
PLACE...FRONT WILL LIKELY TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS AGAIN THIS AFTERNOON WITH CAPES AROUND 2500 J/KG AND
LIFTED INDICES AROUND -5. ONCE AGAIN...MAY SEE A SEVERE THUNDERSTORM
OR TWO AT THE TIME OF MAXIMIUM HEATING. MAIN THREAT WILL BE DAMAGING
WINDS. WITH WARMER TEMPERATURES BETWEEN 700 AND 500 MB...LARGE HAIL
WILL BE LESS OF A THREAT TODAY THAN IT WAS YESTERDAY.

IF FRONT IS SLOWER AS ETA SUGGESTS...DAY SHIFT MAY NEED TO INSERT A
CHANCE OF THUNDERSTORMS FOR THE METRO AND AREAS TO THE EAST.

OTHERWISE...DEWPOINTS IN IOWA ARE IN THE UPPER 50S TO LOWER 60S WITH
THE DRIER AIR TO SLOWLY FILTER INTO NORTHERN ZONES TODAY WITH ONLY
SLIGHT DRYING TONIGHT IN SOUTHERN ZONES AS BOUNDARY LAYER WINDS
BECOME MORE EAST TO SOUTHEAST.

FOR THE REMAINDER OF FORECAST PERIOD AND THROUGH THE WEEKEND...A
WEAK CHAOTIC UPPER PATTERN EXITS WITH LOW LEVEL SOUTHEAST WINDS.
SINCE UPPER RIDGE NOT PARTICULARY STRONG...TEMPERATURES TO STAY
AROUND 90 FOR AFTERNOON HIGHS WITH A SLOW INCREASE IN AFTERNOON
HUMIDITIES. CANT RULE OUT AN ISOLATED AFTERNOON SHOWER OR
THUNDERSTORM FRIDAY THROUGH SUNDAY...BUT PROBABILITIES TOO LOW TO
MENTION.

DB

.EAX...
KS...NONE.
MO...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.